Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 4, NWS Marquette, MI

January 10, 2021

NWS Marquette, MI issued this small craft advisory at Jan 10, 2021, 4:22 AM EST. It took effect at Jan 10, 2021, 6:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2021, 4:22 AM EST (09:22 UTC)
In effect from
Jan 10, 2021, 6:00 PM EST
Expired
Jan 11, 2021, 9:00 PM EST
In force
27 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

556 
WHUS73 KMQT 100922
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
422 AM EST Sun Jan 10 2021

LSZ242>244-101730-
/O.NEW.KMQT.SC.Y.0004.210110T2300Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
422 AM EST Sun Jan 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 PM
EST MONDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  6 to 9 ft expected.

* WHERE...Ontonagon to Upper Entrance of Portage Canal MI, Upper 
  Entrance of Portage Canal to Eagle River MI and Eagle River to 
  Manitou Island MI.

* WHEN...From 6 PM this evening to 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
673 
WHUS73 KMQT 101512
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1012 AM EST Sun Jan 10 2021

LSZ242>244-102315-
/O.CON.KMQT.SC.Y.0004.210110T2300Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
1012 AM EST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 PM EST MONDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  6 to 9 ft expected.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...From 6 PM this evening to 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
775 
WHUS73 KMQT 102134
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
434 PM EST Sun Jan 10 2021

LSZ241-110545-
/O.EXB.KMQT.SC.Y.0004.210111T0000Z-210111T1800Z/
Black River to Ontonagon MI-
434 PM EST Sun Jan 10 2021 /334 PM CST Sun Jan 10 2021/

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST /NOON CST/
MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 1 PM EST /noon CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-110545-
/O.CON.KMQT.SC.Y.0004.210110T2300Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
434 PM EST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  5 to 8 ft expected.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
009 
WHUS73 KMQT 110245
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
945 PM EST Sun Jan 10 2021

LSZ241-111045-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210111T1800Z/
Black River to Ontonagon MI-
945 PM EST Sun Jan 10 2021 /845 PM CST Sun Jan 10 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST /NOON
CST/ MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft occurring.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 1 PM EST /noon CST/ Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-111045-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
945 PM EST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST MONDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  5 to 8 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 9 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
276 
WHUS73 KMQT 110918
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
418 AM EST Mon Jan 11 2021

LSZ241-111730-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210111T1800Z/
Black River to Ontonagon MI-
418 AM EST Mon Jan 11 2021 /318 AM CST Mon Jan 11 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST /NOON
CST/ THIS AFTERNOON...

* WHAT...Southwest to west winds 15 to 25 kt with gusts up to 30 
  kt and waves 2 to 5 ft occurring.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 1 PM EST /noon CST/ this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-111730-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
418 AM EST Mon Jan 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  5 to 8 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
315 
WHUS73 KMQT 111712
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1212 PM EST Mon Jan 11 2021

LSZ241-111815-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210111T1800Z/
Black River to Ontonagon MI-
1212 PM EST Mon Jan 11 2021 /1112 AM CST Mon Jan 11 2021/

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST /NOON
CST/ THIS AFTERNOON...

* WHAT...Southwest winds 10 to 15 kt and waves 2 to 4 ft 
  occurring.

* WHERE...Black River to Ontonagon MI.

* WHEN...Until 1 PM EST /noon CST/ this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-120115-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
1212 PM EST Mon Jan 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 
  2 to 5 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
394 
WHUS73 KMQT 112134
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
434 PM EST Mon Jan 11 2021

LSZ242>244-120200-
/O.CON.KMQT.SC.Y.0004.000000T0000Z-210112T0200Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
434 PM EST Mon Jan 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...Waves 2 to 4 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 10, 4:22 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 10, 4:22 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
422 AM EST Sun Jan 10 2021

.SHORT TERM...(Today and tonight)
Issued at 421 AM EST SUN JAN 10 2021

The WV imagery and RAP analysis indicated a split flow pattern
across North America early this morning. An upstream shortwave
trough noted over northern Manitoba is expected to dive across the
Upper Great Lakes later tonight and Monday with generally minor
impacts expected. Early this morning, a weak shortwave moving across
the Upper Great Lakes has produced some light -shsn/flurries across
northern portions of the cwa. Abundant low level moisture has
allowed low clouds to persist across Upper Michigan, keeping
temperature readings generally in the 20s early this morning. Some
lingering light -shsn/flurries still persist over some east half
counties, but should end around sunrise as subsidence inversions
continue to lower per fcst soundings.

Today, as the ridge axis builds into the southern Great Lakes
westerly low level dry advection should finally bring some clearing
and sunshine into the area by afternoon after another morning with
patchy fog. The sun will help boost temps into the low to mid 30s,
warmest near the Great Lakes especially where downslope winds
prevail.

Tonight, shortwave now over northern Manitoba will dive se into the
Upper Great Lakes tonight. With some forcing from the shortwave and
NAM fcst soundings showing cooler temps to near -10C at 900 mb,
expect some LES could be initiated late tonight/early Monday across
the Keweenaw Peninsula in a westerly flow. But with temps barely -
10C at base of inversion which is only 3 kft, expect fairly shallow
LES with probably only a dusting to half an inch of accumulation.
With some mixing from light southwest gradient wind developing, min
temps will range from the teens over the interior west half to
generally the lower to mid 20s east and near the Great Lakes shores.
West winds could also get kind of blustery across the Keweenaw
Peninsula late tonight/early winds with gusts in excess of 30 mph
possible.

.LONG TERM...(Monday through Saturday)
Issued at 341 AM EST SUN JAN 10 2021

Split flow with little in the way of impactful weather continues for
the next several days before a pattern change and a return to more
normal winterlike conditions by the end of the week.

On Monday, a fast-moving short wave and associated band of weak
fgen/modest mid-level Q-vector convergence could kick off a few snow
showers. The best chance of that is over the Keweenaw; it looks like
everywhere else will stay dry. Even over the Keweenaw this looks
like a dusting of snow at most. Temps should top out right around 30
for highs across the U.P.

Tuesday a warming trend begins with models showing 850 mb temps
climbing back to near or above 0 C. Low level winds won't be
particularly strong, but they should be strong enough to mix into
the inversion and warm temps above what the raw guidance has. CIPS
analogs show about 50-70% chances of highs above freezing area-wide
on Tuesday. There is a similar signal for Wednesday, although it's
worth noting that by Wednesday the models diverge somewhat. The EC
shows temps aloft on Wednesday even warmer, while the GFS and UKMET
are quicker to bring the next mid-level short wave down across the
area and thus cool things back off. Ensembles show considerable
spread in 850 mb temps as well. Therefore, did not diverge from the
NBM much. Best bet right now is highs in the mid to possibly upper
30s both Tuesday and Wednesday.

By Thursday, the models show a rapid amplification of the pattern as
ridging building over the western U.S. and British Columbia drive
downstream height falls across the Northern Plains and Great Lakes.
That's the big picture, but there are plenty of smaller details
still to work out. There are hints that a short wave embedded in the
developing long wave trough could trigger surface cyclogenesis
overhead or south of the area late Thursday. If that happened, and
deepening on the track of this low, there could be a brief window for
synoptically forced rain and/or snow. Models differ considerably in
how they handle the Thursday night time period so confidence is low.

By Friday, long wave troughing will be settled in nicely over the
Great Lakes, and confidence begins to increase again. Most
deterministic and ensemble guidance points to 850 mb temps dropping
to around -10 to -14 C which along with Lake Superior surface temps
remaining around +4 C would be sufficient for moderate lake-effect
snow. Right now it looks like this snow would fall mostly in the
typical NW flow LES belts, although depending on the orientation of
the surface features some of the N wind LES belts could end up
getting in on accumulating snow as well. Have to be careful not to
over-hype things here though since ultimately this looks like a
fairly normal cold shot/LES event for January. It'll just feel cold
because it's been so mild lately. Cold air persists into next
weekend with continued lake-effect snow chances, primarily in the NW
wind LES belts.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1122 PM EST SAT JAN 9 2021

Low ceilings will persist at the terminals into Sunday. VLIFR
conditions expected at IWD and CMX with MVFR conditions at SAW. Look
for improvement Sunday afternoon as drier air moves in with
increasing westerly low level flow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 421 AM EST SUN JAN 10 2021

Light winds are expected across the lake today under weak high
pressure. A trough moving through northern Ontario tonight and
across Lake Superior late tonight and Monday will result in
increasing WSW winds to around 25-30 kts over the west and north-
central, with a few gale force gusts possible at higher platforms.
Winds will subside below 20 kts by Monday afternoon and remain
below 20 kts through at least Wednesday. A pattern shift is still
looking likely for the end of next week which will bring colder
air across Lake Superior. This colder air will create more
unstable conditions along with gusty north to northwest winds to
at least 30 knots, especially late Thursday night into Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Jan 10, 4:03 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
403 AM EST Sun Jan 10 2021

MIZ001>007-009>014-084-085-110915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
403 AM EST Sun Jan 10 2021 /303 AM CST Sun Jan 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-110915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
403 AM EST Sun Jan 10 2021 /303 AM CST Sun Jan 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

A few west to southwest gale force gusts are possible tonight
across western and north-central Lake Superior.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-110915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
403 AM EST Sun Jan 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.